North Carolina, 2007

Damaging Winds in North Carolina, June 5, 2007

June 5, 2007 · NWS RAH · 2 events in 2 counties and zones

Scattered thunderstorms developed in the evening as an upper level low and associated trough moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered thunderstorms developed in the evening as an upper level low and associated trough moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 5, 1:30 PM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 5, 1:30 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT TUE JUN 5 2007

.SYNOPSIS... A WEAK COLD FRONT WILL DRIFT SOUTHEAST ACROSS CENTRAL
NORTH CAROLINA THIS EVENING. HIGH PRESSURE WILL BUILD ACROSS THE
REGION FROM THE OHIO VALLEY LATE TONIGHT AND WEDNESDAY... AND REMAIN
ALONG THE SOUTHEAST US COAST THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN FORECAST CHALLENGE CENTERS AROUND POP. 12Z NAM/WRF APPEARS TO
BE VERIFYING BETTER WITH CONVECTIVE ACTIVITY ASSOCIATED WITH VORT
MAX CROSSING AL INTO GA. GFS DOESNT ACCOUNT FOR MUCH CONVECTION
WITH THIS SYSTEM AT 18Z. MEAN FLOW WILL TAKE BULK OF CONVECTIVE
ACTIVITY ACROSS SC. HOWEVER MSAS MESO ANALYSIS HAS BEEN VERY
PERSISTENT IN DEPICTING A ZONE OF LOW LEVEL CONFLUENCE AND
INSTABILITY EXTENDING FROM THE SOUTHERN PIEDMONT INTO THE CENTRAL
COASTAL PLAIN.

UPSTREAM OVER KY...ANOTHER VORT MAX IN THE NORTHERN STREAM EXPECTED
TO MOVE ACROSS LOWER OH VALLEY TONIGHT...AND THROUGH THE MID
ATLANTIC OVER NIGHT. TAIL END OF THIS FEATURE WILL DRAG ACROSS
CENTRAL NC LATE THIS EVENING/OVERNIGHT.

BASED ON OBSERVED PARAMETERS AND TREND NOTED ON SATELLITE AND
REGIONAL RADAR...WILL EXPAND CHANCE POP TO INCLUDE MOST OF THE
REGION. TEMPTED TO RAISE TO HIGH CHANCE BUT DOMINATE WESTERLY FLOW
HAS TENDENCY TO LIMIT PRECIP COVERAGE EAST OF THE FOOTHILLS SO WILL
LIMIT POP TO 30%.

&&

.SHORT TERM /WEDNESDAY/...
SUBSIDENCE IN WAKE OF EXITING SYSTEM PLUS INCREASING MID/UPPER
LEVEL HEIGHTS WILL RESULT IN A SUNNY AND WARM DAY ACROSS CENTRAL
NC. MODEL THICKNESS ONLY ABOUT 5M LOWER COMPARED TO TODAY (A CHANGE
AS MODELS HAD BEEN ADVERTISING THICKNESSES 10-12M LOWER). THUS
EXPECT MAX TEMPS WED TO ONLY BE A COUPLE OF DEGREES COOLER THAN THIS
AFTERNOON. DEWPOINTS WILL ALSO BE A FEW DEGREES LOWER.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

STRONG RIDGE BUILDS OVER THE EAST COAST THU AND FRI WITH HOT AND
DRY CONDITIONS BOTH DAYS...THU IN THE LOWER 90S...FRI IN THE MID
90S.

SEEING SOME MOISTURE RETURN AHEAD OF OUR NEXT FRONT FRIDAY
NIGHT AS THE SURFACE HIGH IS SUPPRESSED SOUTH AND THE UPPER RIDGE
SHIFTS OFFSHORE. UPPER SUPPORT WILL BE MINIMAL...WITH A WEAK 60 KT
UPPER JET UP ACROSS THE OHIO VALLEY AND NO SIGNAL OF ANY VORT
MAXIMA IN THE FLAT H5 FLOW...WILL INTRODUCE SLIGHT CHANCES LATER FRI
NIGHT AND ON THROUGH THE DAY SATURDAY PENDING FROPA. WE WILL HAVE
A GOOD WARMUP AHEAD OF THE FRONT (AROUND 90)...WITH DEW POINTS
APPROACHING 70...SO INSTABILITY WILL BE SKY HIGH...WOULD SUSPECT
THAT THE WEAK DYNAMICS WILL SUPPORT BETTER COVERAGE THAN
INDICATED IF WE CAN GET THE LOW LEVEL CONVERGENCE TO HOLD OFF
UNTIL MAX HEATING.

THICKNESSES FALL CONSIDERABLY FOR SUNDAY WITH HIGH PRESSURE
NUDGING SOUTH INTO THE AREA...STILL ABOVE NORMAL...HOWEVER...WITH
HIGHS STILL REACHING THE MID 80S. IT WILL BE A BIT LESS HUMID AS
WELL...WITH DEW POINTS IN THE LOWER 60S. SURFACE FRONT REMAINS
SOUTH OF THE AREA EARLY NEXT WEEK...EXPECT CONSIDERABLE SUN WITH
ISOLATED DIURNAL CONVECTION AS HIGHS CLIMB INTO THE MID AND UPPER
80S MON AND TUE.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...

AN APPROACHING WEAK SURFACE FRONT WILL RESULT IN STEADY/BREEZY W-SW
SURFACE FLOW THROUGH 01Z ACROSS CENTRAL NC. THERE DOES APPEAR TO BE
ENOUGH MOISTURE IN THE MODERATELY UNSTABLE AIR MASS TO CAUSE
ISOLATED OR SCATTERED CONVECTION AHEAD OF THE FRONT.
CURRENTLY...BEST SUPPORT FOR CONVECTION WILL BE ACROSS THE SOUTHERN
AND EASTERN COUNTIES. WILL MENTION CB IN TAF TEXT BUT CONFIDENCE NOT
HIGH ENOUGH TO DESIGNATE A SPECIFIC TIME WHEN CONVECTION WILL THREAT
A TERMINAL. PLAN TO MONITOR MESO-SCALE FEATURES AND UPDATE TERMINAL
WHEN IT BECOMES APPARENT THAT CONVECTION THREAT INCREASING.

FRONTAL PASSAGE EXPECTED LATE THIS EVENING AN OVERNIGHT WITH SURFACE
BECOMING NW. SUBSIDENCE BEHIND EXITING SYSTEM AND ACCOMPANYING
DRIER AIR WILL RESULT IN CLEAR SKIES WED. SURFACE FLOW WILL
GRADUALLY BACK TO A WESTERLY DIRECTION BY WED AFTERNOON.

MID/UPPER LEVEL RIDGE WILL BUILD INTO CENTRAL NC LATE WED INTO FRI.
THIS WILL RESULT IN DRY AND HOT CONDITIONS. A COLD FRONT WILL DRIFT
SEWD TOWARD CENTRAL NC LATE FRI INTO SAT. THIS FEATURE MAY TRIGGER
EITHER ISOLATED OR SCATTERED CONVECTION FRI NIGHT INTO SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...MLM
AVIATION...WSS
Hazardous weather outlook, Jun 5, 10:55 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EDT TUE JUN 5 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060730-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1155 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
NORTH CAROLINA LATE THIS AFTERNOON AND THIS EVENING. A FEW OF THE
STORMS IN THE COASTAL PLAIN AND SANDHILLS MAY PRODUCE EXCESSIVE
LIGHTNING STRIKES WITH UP TO 10 OR 15 STRIKES IN 5 MINUTES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BUILDING AREA OF HIGH PRESSURE WILL BRING VERY HOT CONDITIONS TO
CENTRAL NORTH CAROLINA ON FRIDAY. AFTERNOON TEMPERATURES ARE
PROJECTED TO BE IN THE MID AND UPPER 90S. THESE TEMPERATURES COUPLED
WITH THE HUMIDITY WILL CREATED HEAT INDICES IN THE 100-104 DEGREE
RANGE IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION IS NOT
ANTICIPATED THROUGH TONIGHT.

WSS

In the hours before

Special weather statement, Jun 5, 8:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
901 PM EDT TUE JUN 5 2007

NCZ021-022-060130-
FORSYTH-GUILFORD-
901 PM EDT TUE JUN 5 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN FORSYTH AND
GUILFORD COUNTIES THROUGH 930 PM EDT...

AT 901 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KERNERSVILLE...OR ABOUT 8 MILES SOUTH OF BELEWS CREEK...MOVING
NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR BELEWS CREEK AROUND 910 PM
EDT...STOKESDALE AROUND 915 PM EDT AND SUMMERFIELD AROUND 920 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
June 5, 8:15 PM EST
Where
Guilford County, 7 mi NW of Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.142, -79.889

Numerous trees were blown down by 60 mph winds, one of which fell on a house near Oak Ridge Road and Bunch Road in the town of Oak Ridge.

Thunderstorm Wind, Person

When
June 5, 9:15 PM EST
Where
Person County, 10 mi SW of Roxboro
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.298, -79.107

One large tree was blown down on Newton Pleasant Loop Road and cleared by the Department of Transporation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25277, 25278.